Aspirin's ability to induce intestinal injury in rats is dependent on bile and can be reversed if pre-associated with phosphatidylcholine.
J Physiol Pharmacol. 2011 Aug ;62(4):491-6. PMID: 22100851
Department of Integrative Biology and Pharmacology, The University of Texas Health Sciences Center at Houston, Houston, TX 77030, USA. firstname.lastname@example.org
Clinical evidence suggests that aspirin and particularly enteric-coated aspirin induce significant injury to the lower gut. We have reported that NSAID injury to the small bowel is exacerbated by bile acids and that phosphatidylcholine (PC) can protect against this damage. Using a recently described method, we intra-duodenally administered either: saline, aspirin or aspirin pre-associated with PC. The rats were euthanized 90 minutes later at which time we assessed: tissue injury morphologically, vascular permeability with i.v. administered Evan's blue and intestinal bleeding by measuring luminal hemoglobin. In a separate experiment, aspirin-induced injury was studied in rats whose bile duct was ligated either alone or in the presence of rat bile (collected from donor animals). Intra-duodenal administration of aspirin induced mucosal injury (observed histologically), an increase in vascular permeability and blood loss into the intestinal lumen, all of which could be attenuated if the NSAID was pre-associated with PC. Furthermore, using 100 mg/kg dose of aspirin it was determined that bile duct ligation (BDL) significantly reduced aspirin-induced intestinal bleeding which was not different from control rats. Lastly, it was determined that intestinal bleeding was significantly increased in rats with BDL if the aspirin was administered in rodent bile. Aspirin-induced intestinal injury and bleeding in the rat is dependent on the presence of luminal bile, which is likely attributable to it's constituent bile acids. Pre-association of aspirin with PC provides a novel therapeutic approach to significantly reduce aspirin-induced small intestinal injury and bleeding, as may occur with enteric-coated aspirin.